My psychiatric nurse practitioner is reducing my anti-anxiety medication for my upcoming knee surgery when I will be on painkillers. She says long-term use of an anti-anxiety medication can cause cognitive impairment. My therapist says it’s addictive, which I already knew from decades of using it on an as-needed basis. Here's what reducing my anti-anxiety medication has been like.
I previously wrote that I would never go on another weight loss medication. As it turns out, I lied.
I think I’m on a very good medication cocktail. There are several reasons why, but the funniest one is that when I typed “medication cocktail” into my notes on my phone as a story idea, the predictable word “hour” appeared. I was able to see the humor in that, and when I told my husband, Tom, about it, he said, “Medication happy hour!” and we both laughed. Ain’t love grand?
The medication cocktail I take is far from perfect. For one thing, it doesn’t stop my schizoaffective anxiety from remaining a disabling challenge. For another, my antipsychotic causes a ridiculous amount of weight gain. So you’d think that when I learned about a new antipsychotic on the market, I’d jump at the chance to try it. I’m not jumping. Here’s why.
As a feminist, I think that all women are beautiful, except for me. I think I’m ugly. I think I’m ugly because I’m fat. I’m fat because of the medication I take for schizoaffective disorder. I think other fat women are beautiful and that beauty comes in all sizes, except in my case. Yes, I know that sounds contradictory. But think about it this way: How does it feel to be on medication that is supposed to help your mental health but makes you feel ugly, and makes you worry about getting health complications like type 2 diabetes?
My doctor and I increased my antipsychotic medication twice over the past year—once in September of 2018 and once again this past January. I’ve gained 20 pounds since the initial increase in September. I know I’ve written about weight gain due to medication for my schizoaffective disorder before, but it’s still a problem.
My psychopharmacologist and I made a medication change, and now I’ve only heard schizoaffective voices once in over a month. Here’s what it’s like to bring this schizoaffective disorder symptom under control once again.
A lot of people say that taking schizoaffective medication hinders their creativity. For me, this hasn’t been the case. Taking psychiatric medication keeps me stable and helps me stay productive—and ensures that the art I make is good.
In September and then again in January, I increased my antipsychotic for schizoaffective disorder even though I knew it would probably cause weight gain. And, it did. But I am much better off now mentally than I was before I made the changes, so I don’t want to decrease the schizoaffective medication just to lose weight.
It's 3:00 a.m. and I can't sleep. I'm sitting in the commons area of an eerily quiet psychiatric hospitalization unit while I recover from a relatively severe psychotic break. I wasn't going to blog this week because, well, the obvious. On top of that, all I have is pen and paper, no Internet access. But my wife still managed to post this week despite taking me to the hospital and picking up the slack in my absence. It is good to emulate one's heroes and I can think of no greater hero than my wife. I just wish I were a little more like her. But I have to remember that psychiatric hospitalization does not denote weakness.